MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 20CM 125D; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 20CM 125D; NAIL, FIXATION, BONE
Model Number 71675385
Medical Device Problem Codes Fracture (1260); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure of Implant (1924); Hip Fracture (2349)
Date of Event 11/26/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Ack3 was not generated and the initial report was not received by fda.Due to the aforementioned, an initial/final report has been submitted the device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, based on a review of the information provided, the root cause of the periprosthetic fracture and subsequent revision was the reported fall.However, it cannot be concluded there was a mal performance of the implant or implant failure of the intertan nail.The patient impact beyond the peri-implant fracture, the reported fall and the subsequent revision could not be determined, as the patient status was unknown.Therefore, no further clinical/medical assessment could be rendered at this time.Should any additional relevant medical information be provided, this case would be re-assessed.A review of complaint history of the previous 12 months revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for intramedullary nail system revealed that that the patients should be cautioned against unassisted activity that requires walking or lifting.Postoperative care and physical therapy should be structured to prevent loading of the operative extremity until stability is evident has been identified as a post operative care.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include patient bone quality, post-operative patient condition and/or surgical technique.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.(b)(4).
 
Event or Problem Description
It was reported that, after an internal fixation procedure had been performed on the patient's right femur on (b)(6) 2018 to treat an intertrochanteric fracture, the patient sustained a peri-implant fracture and the breakage of the prosthesis as a consequence of a fall twelve (12) weeks postoperatively.A revision surgery was performed on (b)(6) 2018 to treat this issue.The identity of the prosthesis implanted in exchange remains unknown.Additional details regarding the clinical course of the patient were not provided.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf)], additional information is not known, and it is not possible to collect it, we do not have the opportunity to revisit negative feedback to retrieve further information.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H6.
 
Additional Manufacturer Narrative
H3, h6: although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the nail.Given the nature of the alleged incident, the device could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that x-ray images were provided for review and confirm the reported peri-implant fracture and the breakage of the prosthesis.There is a definitive clinical root cause.Based on a review of the information provided, the root cause of the periprosthetic fracture and subsequent revision was the reported fall sustained by the patient.It cannot be concluded there was a mal performance of the implant or implant failure of the intertan nail.The patient impact is the revision, and a brief post-operative recovery phase would be anticipated.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history of the previous 12 months revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for intramedullary nail system revealed in post operative care section that the patients should be cautioned against unassisted activity that requires walking or lifting.Postoperative care and physical therapy should be structured to prevent loading of the operative extremity until stability is evident.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with the inspection procedure, the final inspection includes the verification of part configuration per print.Also, per material specification, the quality and manufacture of standard grade titanium-6 aluminum-4 vanadium alloy shall be controlled.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INTERTAN 10S 10MM X 20CM 125D
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15741085
Report Number1020279-2022-04168
Device Sequence Number6316806
Product Code JDS
UDI-Device Identifier00885556343647
UDI-Public00885556343647
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/01/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71675385
Device Catalogue Number71675385
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2022
Supplement Date Received by Manufacturer04/13/2023
08/12/2024
09/24/2024
Initial Report FDA Received Date11/05/2022
Supplement Report FDA Received Date04/14/2023
08/13/2024
10/01/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
(B)(6)/LAG/COMP SCREW KIT 95/90.; (B)(6)/TRIGEN LOW PROFILE SCREW 5.0MM X 35MM.
Outcome Attributed to Adverse Event Other;
Patient Age62 YR
Patient SexMale